Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 25, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 29, 2015, 7:54 PM CDT for Olmsted County, Minnesota. It was in force for 26 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2015, 7:54 PM CDT (00:54 UTC)
- Expired
- Jun 29, 2015, 8:20 PM CDT
- In force
- 26 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Olmsted County, MN
The radar
The La Crosse radar (KARX), 102 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 8:02 PM CDT | HAIL 0.75 | Rochester, MN | |
| Jun 29, 8:02 PM CDT | HAIL 1 | Rochester, MN | |
| Jun 29, 8:04 PM CDT | HAIL 0.5 | 1 Se Rochester, MN | |
| Jun 29, 8:04 PM CDT | HAIL 1 | Rochester, MN | |
| Jun 29, 8:06 PM CDT | HAIL 1 | 1 S Rochester, MN | |
| Jun 29, 8:11 PM CDT | HAIL 1.5 | 3 Ssw Rochester, MN | NEAR AIRPORT |
| Jun 29, 8:16 PM CDT | HAIL 0.75 | 5 N Stewartville, MN | OBSERVER LOCATION ROCHESTER AP 2NE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 1:57 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 813 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1463 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 9.7
The text
As transmitted, in the capitals the NWS used until 2016.
717
WUUS53 KARX 300054
SVRARX
MNC109-300145-
/O.NEW.KARX.SV.W.0025.150630T0054Z-150630T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
754 PM CDT MON JUN 29 2015
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN OLMSTED COUNTY IN SOUTHEASTERN MINNESOTA...
* UNTIL 845 PM CDT
* AT 754 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NORTHWESTERN
ROCHESTER...MOVING SOUTH AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
STEWARTVILLE AROUND 820 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
MARION...HIGH FOREST...PLEASANT GROVE...CHESTER AND PREDMORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4412 9239 4385 9224 4385 9245 4383 9245
4384 9262 4407 9263
TIME...MOT...LOC 0054Z 344DEG 20KT 4403 9249
HAIL...1.00IN
WIND...<50MPH
$$
RIECK3 follow-up statements
427
WWUS53 KARX 300104
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
804 PM CDT MON JUN 29 2015
MNC109-300145-
/O.CON.KARX.SV.W.0025.000000T0000Z-150630T0145Z/
OLMSTED MN-
804 PM CDT MON JUN 29 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN OLMSTED COUNTY...
AT 803 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SOUTHERN
ROCHESTER...MOVING SOUTH AT 25 MPH.
HAZARD...QUARTER SIZE HAIL JUST NORTH OF DOWNTOWN ROCHESTER.
SOURCE...PUBLIC.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE STORM WILL BE NEAR...
STEWARTVILLE AROUND 820 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
MARION...HIGH FOREST...PLEASANT GROVE...CHESTER AND I 90 EXIT 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4406 9236 4385 9224 4385 9245 4383 9245
4384 9262 4405 9262
TIME...MOT...LOC 0103Z 344DEG 20KT 4398 9247
HAIL...1.00IN
WIND...<50MPH
$$
RIECK505
WWUS53 KARX 300110
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
810 PM CDT MON JUN 29 2015
MNC109-300145-
/O.CON.KARX.SV.W.0025.000000T0000Z-150630T0145Z/
OLMSTED MN-
810 PM CDT MON JUN 29 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN OLMSTED COUNTY...
AT 809 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
STEWARTVILLE...OR 11 MILES SOUTH OF ROCHESTER...MOVING SOUTH AT 25
MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...PUBLIC.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN OLMSTED COUNTY...INCLUDING THE FOLLOWING LOCATIONS...
MARION...HIGH FOREST...PLEASANT GROVE...CHESTER AND I 90 EXIT 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4401 9234 4385 9224 4385 9245 4383 9245
4384 9257 4399 9256
TIME...MOT...LOC 0109Z 345DEG 24KT 4387 9243
HAIL...1.00IN
WIND...<50MPH
$$
RIECK322
WWUS53 KARX 300120
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
820 PM CDT MON JUN 29 2015
MNC109-300129-
/O.CAN.KARX.SV.W.0025.000000T0000Z-150630T0145Z/
OLMSTED MN-
820 PM CDT MON JUN 29 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OLMSTED COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHEASTERN MINNESOTA.
LAT...LON 4401 9234 4385 9224 4385 9245 4383 9245
4384 9257 4399 9256
TIME...MOT...LOC 0117Z 344DEG 20KT 4366 9235
$$
RIECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:39 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 29, 6:39 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 639 PM CDT MON JUN 29 2015 .SHORT TERM...(TONIGHT AND TUESDAY) ISSUED AT 230 PM CDT MON JUN 29 2015 UPPER LEVEL SHORTWAVE TOUGH DROPPING SOUTHWARD ACROSS THE REGION THIS AFTERNOON...PROVIDING MUCH OF THE FORCING FOR THE ONGOING SHOWERS AND THUNDERSTORMS. AROUND 2000 J/KG SBCAPE ALONG AND WEST OF THE MISSISSIPPI RIVER VIA THE RAP TO HELP POWER THE STORMS. HOWEVER...RAP/HRRR BUFKIT SOUNDINGS CONTINUE TO PAINT A SKINNY CAPE PROFILE...NOT SUPPORTIVE OF STRONG UPDRAFTS. SHEAR IS A BIT BETTER COMPARED TO YESTERDAY...BUT STILL RELATIVELY MEAGER. RAP PEGS 0-6KM SHEAR AT 20-25 KTS...MOST OF WHICH IS IN THE 0-3 KM LAYER. WITH A RELATIVELY DRY SUB CLOUD LAYER...EXPECT SOME ENHANCED WIND GUSTS WITH THE STRONGER STORMS. COULD SEE SOME LARGE HAIL...BUT A BUNCH OF PEA TO 1/2 INCH SIZE MIGHT BE MORE LIKELY. WIND GUSTS UP TO 40-45 KTS ALSO LOOKS REASONABLE. CAN/T RULE OUT SOMETHING HIGHER IF BOWING SEGMENTS START DEVELOPING. MESO MODELS WERE A BIT BEHIND ON THE DEVELOPMENT/SPEED OF THE CONVECTION...BUT TRENDS AND LATER RUNS FAVOR CLEARING THE BULK OF PRECIPITATION SOUTH/EAST OF THE FORECAST AREA BY 03Z. MAIN STRONG-SEVERE THREAT WOULD BE THROUGH 7-8 PM. THE UPPER LEVEL TROUGH TAKES A RIGHT TURN AS IT GETS THROUGH THE FORECAST AREA LATER TONIGHT...TAKING AIM AT THE EASTERN GREAT LAKES. SHOULD PROVIDE ENOUGH FORCING FOR MORE SHOWERS/STORMS ACROSS EASTERN WI...AND DEPENDING ON SPEED OF THE SYSTEM...COULD LINGER INTO WESTERN WI IN THE MORNING. WILL CONTINUE SOME SMALL POPS LATE OVERNIGHT/EARLY TUE MORNING TO ACCOUNT FOR THIS. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 230 PM CDT MON JUN 29 2015 MODELS IN GOOD AGREEMENT WITH A GRADUAL BREAKDOWN OF THE AMPLIFIED WEST COAST RIDGE...RESULTING IN A CHANGE FROM NORTHWEST FLOW TO MORE ZONAL FOR THE WEEKEND. GFS/ECMWF/GEM ALSO IN FAVOR OF SHUNTING ANY RIPPLES ON THE FLOW SOUTH/NORTH...TRENDING TOWARD A DRY STRING OF DAYS. EVEN WED...WHICH MODELS HAVE BEEN BOUNCING BACK AND FORTH ON WHETHER TO SPIN A SHORTWAVE ACROSS THE REGION...NOW SUGGEST THE SFC HIGH WILL WIN OUT...KEEPING THAT PIECE OF ENERGY SOUTHWEST. SOME SMALL RAIN CHANGES MAY CREEP IN A FEW DAYS BASED ON THE CONSENSUS SOLUTION...BUT OVERALL...IT LOOKS MORE DRY THAN NOT FROM WED INTO THE WEEKEND. MONDAY SHOWS SOME POTENTIAL FOR A STORMY DAY...WITH A COLD FRONT DROPPING ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 639 PM CDT MON JUN 29 2015 THE MAIN LINE OF CONVECTION HAS ALREADY MOVED THROUGH KLSE BUT THE TRAILING AREA OF SHOWERS AND STORMS WILL CONTINUE TO IMPACT THE AIRPORT WITH POTENTIAL MVFR CONDITIONS THROUGH ABOUT 01Z OR SO. MUCH DIFFERENT STORY FOR KRST WHERE THE ACTIVITY SO FAR HAS STAYED TO THE EAST. THE LINE IS SINKING TO THE SOUTH/SOUTHEAST AND COULD POSSIBLY MISS THE AIRPORT ALL TOGETHER. WILL INCLUDE A VCSH TO START THE FORECAST AND AMEND IF IT LOOKS LIKE THE STORMS WILL DROP FARTHER SOUTH THAN EXPECTED. AFTER THAT...THERE LOOKS TO THE POTENTIAL FOR MORE FOG AND STRATUS OVERNIGHT...ESPECIALLY AT KLSE. THE 29.21Z RAP FORECAST SOUNDINGS SHOW A SHORT PERIOD OF SATURATION AT THE SURFACE BUT SOME STRONGER WINDS JUST ABOVE THE SURFACE...IT COULD TURN INTO MORE STRATUS THAN FOG. THIS WAS THE TREND IN THE PREVIOUS FORECAST AND WILL MAINTAIN THIS. WITH THE LACK OF RAIN AT KRST SO FAR...WILL BACK OFF AND JUST SHOW A PERIOD OF MVFR FOG LATE TONIGHT. ONCE THE FOG AND STRATUS BURN OFF TUESDAY MORNING...SHOULD BE VFR CONDITIONS FOR THE REMAINDER OF THE DAY AS HIGH PRESSURE EDGES IN FROM THE NORTHEAST. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...RIECK LONG TERM....RIECK AVIATION...04
Hazardous weather outlook, Jun 29, 11:45 AM CDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1145 AM CDT MON JUN 29 2015 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-301000- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 1145 AM CDT MON JUN 29 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL MOVE SOUTH ACROSS THE AREA. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE...MAINLY NORTH OF INTERSTATE 90 AND BETWEEN 2 AND 8 PM. HAIL AND STRONG WIND GUSTS ARE THE MAIN THREATS. HEAVY DOWNPOURS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME FOR MUCH OF TUESDAY AFTERNOON THROUGH SUNDAY. THE RISK OF SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... A FEW SPOTTER GROUPS COULD BE NEEDED THIS AFTERNOON AND EARLY EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RIECK
In the hours before
Local storm report, Jun 29, 7:21 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
721 PM CDT MON JUN 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL BLOOMINGTON 42.89N 90.93W
06/29/2015 E0.75 INCH GRANT WI EMERGENCY MNGR
&&
SHEALocal storm report, Jun 29, 7:41 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
741 PM CDT MON JUN 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST CASSVILLE 42.72N 90.99W
06/29/2015 E40 MPH GRANT WI EMERGENCY MNGR
0740 PM HAIL CASSVILLE 42.72N 90.99W
06/29/2015 E0.25 INCH GRANT WI EMERGENCY MNGR
&&
SHEASpecial weather statement, Jun 29, 7:44 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
744 PM CDT MON JUN 29 2015
IAZ029-030-WIZ054-061-300145-
FAYETTE-CLAYTON-CRAWFORD-GRANT-
744 PM CDT MON JUN 29 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN FAYETTE...
CLAYTON...SOUTHWESTERN CRAWFORD AND SOUTHWESTERN GRANT COUNTIES...
AT 743 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR OSSIAN TO NEAR HARPERS FERRY...AND MOVING SOUTH
AT 40 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GUTTENBERG...ELKADER...POSTVILLE...MONONA...STRAWBERRY
POINT...CASSVILLE...MCGREGOR...GARNAVILLO...ELGIN...
CLERMONT...EDGEWOOD...VOLGA..AND BAGLEY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN IOWA AND SOUTHWESTERN WISCONSIN.
LAT...LON 4264 9176 4308 9175 4309 9105 4266 9081
4268 9090 4265 9090
TIME...MOT...LOC 0043Z 346DEG 36KT 4307 9172 4315 9107
RIECKLocal storm report, Jun 29, 7:50 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
750 PM CDT MON JUN 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL 1 NW ROCHESTER 44.02N 92.49W
06/29/2015 M0.25 INCH OLMSTED MN BROADCAST MEDIA
REPORTED BY BOTH KTTC AND KAAL TELEVISION
&&
SHEALocal storm report, Jun 29, 7:51 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
751 PM CDT MON JUN 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HEAVY RAIN DE SOTO 43.43N 91.20W
06/29/2015 M2.31 INCH VERNON WI CO-OP OBSERVER
&&
SHEALocal storm report, Jun 29, 7:52 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
752 PM CDT MON JUN 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL 1 NW ROCHESTER 44.02N 92.49W
06/29/2015 E0.88 INCH OLMSTED MN BROADCAST MEDIA
REPORTED BY KAAL TELEVISION
&&
SHEANearby
Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.